Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 77, NWS Wilmington, OH

August 11, 2003Grant County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Aug 11, 2003, 1:51 PM EDT for Grant County, Kentucky. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2003, 1:51 PM EDT (17:51 UTC)
Expired
Aug 11, 2003, 3:45 PM EDT
In force
114 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Grant County, KY

The radar

The Cincinnati radar (KILN), 110 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 111753
FFWILN
KYC081-111945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
151 PM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRANT COUNTY IN KENTUCKY...

* UNTIL 345 PM EDT...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER NORTHWEST 
GRANT COUNTY NEAR FOLSOM. BETWEEN 2 AND 3 INCHES OF RAIN HAD FALLEN 
SINCE 1 PM...WITH AN ADDITIONAL 0.50 TO 1.0 INCHES EXPECTED THROUGH 
3 PM TIME.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  CORINTH...
  FOLSOM...
  HOLBROOK...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
PEOPLE LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER GROUND.
DO NOT ATTEMPT TO CROSS SWIFT MOVING WATER OR WATER OF UNKNOWN DEPTH
BY FOOT OR IN A VEHICLE. IF YOUR VEHICLE STALLS, ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND. NEVER ALLOW CHILDREN TO PLAY NEAR
FLOOD WATERS...STREAMS OR DRAINAGE DITCHES.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 10:53 AM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 11, 10:53 AM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1053 AM EDT MON AUG 11 2003

FEW MINOR CHANGES TO THIS AFTERNOONS FORECAST.  BASED ON LATEST
SATELLITE LOOP WILL GO PARTLY CLOUDY IN THE EAST.  ALSO A FEW SUCKER
HOLES NW OF CVG...SO WILL GO VARIABLE CLOUDINESS IN THE TRI-STATE
REGION.  12Z ILN SOUNDING IS SUPPORTING HIGHS IN THE LOWER 80S
SOUTH...THIS IS EVEN WITH CLOUD COVER.  THIS MAKES SENSE...SINCE
TEMPS ONLY DROP INTO UPPER 60S IN MOST LOCATIONS.  WILL ALSO PUSH
CENTRAL OHIO TO NEAR 80...SINCE CMH WAS 72 AND THERE IS A LOT OF
CLEAR SKIES IN THE AREA RIGHT NOW.

CLEMISILN ALREADY OUT. ZFP OUT SHORTLY.

.ILN...NONE.

SITES
Hazardous weather outlook, Aug 11, 5:21 AM EDT, 8 hours 30 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-111115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
521 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS EVENING.
SOME WILL PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING.  AN
ISOLATED SEVERE STORM WILL ALSO BE POSSIBLE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED/ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE TUESDAY.  ANY OF THESE STORMS COULD PRODUCE TORRENTIAL
RAINFALL AND LOCALIZED FLOODING.  AN ISOLATED SEVERE STORM CANNOT BE
RULED OUT AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

 TIPTON

In the hours before

Local storm report, Aug 11, 9:44 AM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
944 AM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    4 W RICHMOND              IN   FLOOD
08/11/03   WAYNE                          FEW ROADS WITH HIGH WATER

RLG
Local storm report, Aug 11, 1:01 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
101 PM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1256 PM    WINCHESTER                OH   WIND DAMAGE
08/11/03   ADAMS                          TREES DOWN

1256 PM    WINCHESTER                OH   FLASH FLOOD
08/11/03   ADAMS                          HIGH WATER ON ROADS

RLG

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.